Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Type 2 diabeties
Sep 13, 2006

Several of my friends included one guy who has been HIV for 25 years have suddenly been diagnoised with type 2 diabeties, is this somehow related to the HIV medications, my doctor doesn't want to admit this?

Response from Dr. Henry

Good question. The incidence of diabetes is increasing in the general population so it can be difficult to sort out the contribution of HIV or anti-HIV medications. The increasing rates of obesity in the US contributes to the overall increase in the general population. Risk for diabetes increases with age and also can have a genetic component so that persons with close relatives with diabetes are at increased risk. Effective HIV treatment can reverse weight loss due to HIV/AIDS but could then contribute to risk for diabetes as a patients survives their HIV for a long time. Certain HIV medications may trigger more metabolic/lipid/glucose abnormalities than other medications with some of the susceptibility to HIV drug effect perhaps being genetic ( a small % of patients may be highly susceptible when many/most are not). HIV specialists can usually sort out if a given regimen is significantly contributing to new onset diabetes and what switch options are available. KH



Previous
Protease enzyme inhibitors
Next
mitochondrial dna testing for lipodystrophy/atrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement